Hail, Adair
- When
- June 26, 12:39 AM CST
- Where
- Adair County, Kirksville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.200, -92.580
Thunderstorms moved southeast into northeast Missouri, during the early morning hours of June 26, 2013. The thunderstorms formed along the leading edge of very warm temperatures aloft, as an upper level high pressure system built into the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Thunderstorms moved southeast into northeast Missouri, during the early morning hours of June 26, 2013. The thunderstorms formed along the leading edge of very warm temperatures aloft, as an upper level high pressure system built into the state. There was one report of hail in Adair County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 25, 11:06 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1206 AM CDT Wed Jun 26 2013
.UPDATE...
Issued at 1014 PM CDT TUE JUN 25 2013
Models continue to have difficulty grasping onto how convection will
unfold tonight. If 00z NAM and latest HRRR were on track we'd already
have an a convective complex forming over eastern NE and northeast
KS. However the latest radar and satellite data shows only a few
isolated cells over eastern NE. With the h7 shortwave axis, per SPC
analysis, now along the NE/IA state line trailing into central KS
focus for a convective complex is shifted eastward into central IA
where a considerable accas field is noted. HRRR and NAM both
eventually latch onto this area over the next few hours and spread
convection into northeast MO. Given the extensive accas field and
some new cells popping up over central IA will highlight northeast MO
with highest PoPs overnight.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 405 PM CDT TUE JUN 25 2013
Convection across eastern Kansas, which kept our morning
temperatures rather pleasant thanks to the cloud cover, finally
dissipated in the early afternoon, allowing the sun to get to work
heating things up. As the cloud cover has moved off, readings have
begun jumping quickly towards the low 90s. The atmospheric
conditions that will prevail over the next couple of days will be
quite similar to today, only without the cooling effect from morning
convection.
Stormy activity later tonight is expected to get going in eastern
Nebraska and Iowa late tonight on the nose of a nocturnal jet.
Currently, expectations are that the hot and dry air that is
advecting in today -- 700mb temperatures > 13C -- will effectively
cap off much of eastern Kansas and western Missouri to any overnight
convection. Thoughts are that any activity in Iowa overnight will
likely put down a cold pool that could push some storms through north
central or northeast Missouri early Wednesday morning. However, this
activity is not expected to impact our temperatures
appreciably...though damaging winds and torrential rain will be
possible with these early morning storms.
Wednesday and into Thursday, the lack of cloud cover from storms
will allow temperatures to quickly bound into the 90s each day.
Light winds and dew point values in 60s to low 70s will result in
heat indices each day topping out around in the low 100s. In more
rural locations, this will be hot and humid but manageable, however
in the core of the Kansas City metropolitan area heat index values
will likely spike to around 105 degrees each day. As a result, in
consultation with the Kansas City MO Health Department, we are
opting to issue a heat advisory for the next two days. Currently,
the forecast for Friday indicates slightly cooler and drier
conditions, so at this time we are not expecting to need a heat
advisory beyond Thursday.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 405 PM CDT TUE JUN 25 2013
Backing 850 flow on Thursday will bring winds to the west and
southwest through the afternoon, potentially bringing temps at that
level even warmer than Weds with NAM and GFS showing 26C nudging
into western MO by afternoon. These temps would translate into
surface temps in the middle to upper 90s, while dewpoints remain
close to 70 degrees. This would yield heat indices across ern KS/wrn
MO in the 100-105 range, and being day 2 of such conditions could be
stressful especially for sensitive individuals in the KC core.
Amplifying upper ridge over the Rockies will strengthen the
northwest flow overhead on Thursday, allowing a front to drop
through the area Thursday night. This front will have an unstable
airmass to work with, but warm/dry air below 800 hPa may act against
widespread storms so kept PoPs limited to low chance category for
now.
Airmass behind the front will be relatively cooler with temperatures
returning into the lower/middle 80s by the weekend. An upper
shortwave trough will swing through the area on Sunday and could
spark a few showers or storms, but otherwise chances appear too low
to include a mention of precip through the remainder of the extended
period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1205 AM CDT TUE JUN 25 2013
VFR conditions are expected through the entire forecast. Gusty south
winds will persist for a few more hours with winds shifting to the
southwest later tonight/early Wednesday morning. Winds will
eventually veer to the northwest by the afternoon as high pressure
moves over the region.
Thunderstorms have developed well northeast of the terminals and are
expected to move to the east/southeast through the night. Warm air
aloft over the terminals area will preclude any convective
development tonight. So the only areas that will see storms will be
across northern into northeastern Missouri, impacting mainly
the Kirksville and Chillicothe airspace.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY from 11 AM Wednesday to 7 PM CDT Thursday FOR
KSZ103>105.
MO...HEAT ADVISORY from 11 AM Wednesday to 7 PM CDT Thursday FOR
MOZ028-029-037.
&&
UPDATE...MJ
SHORT TERM...Cutter
LONG TERM...Hawblitzel
AVIATION...CDBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 659 PM CDT TUE JUN 25 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 659 PM CDT TUE JUN 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN MISSOURI...MAINLY ALONG AND NORTH OF US HIGHWAY 36. SOME STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AND HUMID CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY. TEMPERATURES ARE LIKELY TO CLIMB INTO THE MIDDLE AND PERHAPS UPPER 90S BOTH DAYS...WITH AFTERNOON HEAT INDEX READINGS LIKELY REACHING 100 TO 105 DEGREES. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE REGION THURSDAY NIGHT. THE THREAT FOR SEVERE THUNDERSTORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 AM CDT WED JUN 26 2013
MOZ017-260645-
ADAIR MO-
112 AM CDT WED JUN 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR ADAIR COUNTY UNTIL 145 AM CDT...
AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF NOVINGER...OR 13 MILES WEST
OF KIRKSVILLE...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KIRKSVILLE...NOVINGER...MILLARD AND KIRKSVILLE REGIONAL.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4011 9241 4007 9286 4012 9286 4021 9286
4035 9262 4034 9250
TIME...MOT...LOC 0612Z 252DEG 32KT 4014 9278
MJThe Des Moines radar (KDMX), 195 km away, was scanning. The volume nearest the first event began at 06:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453987.